Mississippi, 2017Flash Flooding in Mississippi, June 6, 2017
June 6, 2017 · NWS JAN · 8 events in 5 counties and zones
Showers and thunderstorms developed as a cold front moved through the area. Some of these storms produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.4 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed as a cold front moved through the area. Some of these storms produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 6, 3:07 AM CST, 33 minutes earlier.
Area forecast discussion, Jun 6, 3:07 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
407 AM CDT Tue Jun 6 2017
.DISCUSSION...
Today and Tonight...An upper-level low and associated trough,
centered just offshore of South Central Louisiana via current
satellite imagery, will continue to shift east northeast across the
Deep South through the course of the period. This, in addition to
continued deep moisture over the region and daytime heating, will
result in another day of numerous showers and scattered storms
developing across the forecast area. Otherwise, under cloudy skies,
highs this afternoon will warm into the lower 80s.
As has been the case the past several days, storms will remain below
severe limits, but some gusty winds around 35 mph will be possible
with the more intense storms. The potential for some localized flash
flooding will also remain across a large portion of the CWA through
early this evening. This will especially be possible in areas where
convection is either slow-moving, training over the same locales, or
moving over areas where soils have been saturated from heavy
rainfall over the past few days. This "limited" potential will
remain highlighted in today's HWO.
Late this afternoon and overnight, both clouds and rain chances will
begin decreasing from north to south across the forecast area. In
the wake of the upper low pressure system and a cold front that'll
eventually drag south through the forecast area, high pressure to
our north will begin building south into the CWA. This will begin
advecting a cooler drier airmass into the forecast area through the
overnight hours. Other than some lingering clouds across the Pine
Belt region as day breaks early Wednesday morning, lows will range
in the low to upper 60s under mostly clear skies. /19/
Wednesday through next Monday...A major change in the weather
pattern is expected for the ArkLaMiss as we go through mid/late
week. Northerly low level flow will advect cooler and less humid
air into the forecast area with precipitable water values dropping
to near three standardized anomalies below normal for early June
according to the NAEFS, while surface dewpoint temperatures fall
into the mid/upper 50s. Temperatures will be five to as much as
ten degrees below climatic normal, especially at night when lows
could dip into the mid 50s over northern/eastern MS, but the lower
humidity during the daytime will be the most noticeable
difference.
Going into the weekend, return flow is expected to gradually
increase as surface high pressure shifts east of the area beneath a
building mid/upper level ridge. The result will be a return to more
typical early summer conditions with increased humidity, heat, and
mainly diurnal convective precipitation, especially by Sunday and
Monday. /EC/
&&
.AVIATION...
06Z TAF discussion:
The combination of low clouds and numerous to scattered showers
across the area overnight will continue to result in flight
categories varying from VFR to MVFR categories. This is due to
both ceilings and visibilties wavering through the course of the
night. This trend will also continue through much of the daytime
period as an upper level low pivots east across the region, and a
cold front slowly sinks south through the are during the course of
today. At sites where storms are observed later this afternoon,
frequent cloud to ground lightning is expected, and winds could
potentially gust to around 26 knots or higher with the more
intense storms. Heavy rainfall is expected as well. Winds will
generally contain an easterly component through this afternoon
between 3-8 knots. Behind the front, winds will gradually become
northerly late today. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 65 84 59 / 64 26 2 0
Meridian 82 65 84 57 / 64 32 3 0
Vicksburg 80 65 84 59 / 64 21 2 0
Hattiesburg 83 68 88 61 / 76 54 7 0
Natchez 80 67 82 59 / 76 30 3 0
Greenville 83 65 82 60 / 52 9 1 0
Greenwood 82 64 83 57 / 54 10 1 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
19/EC
Hazardous weather outlook, Jun 6, 3:20 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
420 AM CDT Tue Jun 6 2017
ARZ074-075-MSZ018-019-025-026-034-062000-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
420 AM CDT Tue Jun 6 2017
This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.
.DAY ONE...Today and Tonight...
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
LAZ007>009-015-016-023>026-MSZ027>033-035>066-072>074-062000-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
420 AM CDT Tue Jun 6 2017
This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight...
FLOODING
THREAT...Limited
TIMING...Today
High rainfall rates over a short amount of time from heavy downpours,
could result in localized flash flooding on roads, and in low lying
and poor drainage areas through early this evening. This will
especially be possible over areas where showers and storms repeatedly
move across the same locations, and over areas where soils are
already saturated from heavy rainfall that has occurred over the
previous few days.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.
19
&&
...HAZARD LEGEND...
*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Tropical page...
www.weather.gov/jan/tropical
National Hurricane Center Home Page...
www.nhc.noaa.gov/
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
...ADDITIONAL URLS FOR FLOODING ISSUES...
Current Watches and Warnings...
www.weather.gov/jan/safe_HeavyRain
Observed Precipitation Images...
www.weather.gov/jan/precipmaps
River Forecast Center...
www.weather.gov/lmrfc/
Significant River Flood Outlook...
www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Flash Flood, Jones
- When
- June 6, 3:40 AM CST to 6:15 AM CST
- Where
- Jones County, 5.11 mi NW of (Pib)pine Belt Rgnl to 4.03 mi NNW of (Pib)pine Belt Rgnl
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 31.522, -89.392
A culvert caved in at the intersection of Riels Road and Archie Ingram Road due to water covering the road. Guthrie Carter Road (400 block) was washed out.
Flash Flood, Jones
- When
- June 6, 3:40 AM CST to 8:00 AM CST
- Where
- Jones County, 0.91 mi NW of Moselle to 1.35 mi WSW of Moselle
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 31.510, -89.290
Numerous roads were flooded and water approached some homes in the Moselle area. A home was flooded on Sellers Road in Moselle.
Flash Flood, Jones
- When
- June 6, 3:40 AM CST to 6:15 AM CST
- Where
- Jones County, 2.82 mi WSW of Eastabuchie to 1.72 mi SW of (Pib)pine Belt Rgnl
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 31.420, -89.326
A bridge was impassable due to flooding along McLemore Road. At nearby Hattiesburg-Laurel Airport, over six inches of rain fell from 2am to 6am, with about 5 inches of that falling in a two hour time span.
Flash Flood, Covington
- When
- June 6, 4:00 AM CST to 6:15 AM CST
- Where
- Covington County, 0.91 mi SE of Sanford to 1.26 mi N of Lux
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- Emergency Manager
- Coordinates
- 31.470, -89.420
Flooding around the Lux Community caused a culvert washout along McConnel Foster Road, and several unoccupied campers had to be towed away from flooding along Okatoma River Road. Flood waters eroded the railroad embankment along a stretch of tracks near the Lux Community. Three train cars later derailed after passing over the weakened tracks. An estimated 3 to 6 inches of rain fell nearby.
Flash Flood, Jones
- When
- June 6, 4:56 AM CST to 8:00 AM CST
- Where
- Jones County, 1.15 mi SSW of Ellisville to 1.66 mi NNW of Ellisville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.585, -89.208
Streets were flooded in Ellisville.
Flash Flood, Lincoln
- When
- June 6, 5:30 AM CST to 6:30 AM CST
- Where
- Lincoln County, 1.9 mi WSW of Cam to 1.01 mi WSW of Cam
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 31.540, -90.410
MS Highway 583 was closed between Highway 84 and Hutcherson Lane due to flash flooding.
Flash Flood, Forrest
- When
- June 6, 6:45 AM CST to 10:15 AM CST
- Where
- Forrest County, 0.91 mi SE of Maybank to 1.9 mi S of Eatonville
- Cause
- Heavy Rain
- Property damage
- $700,000
- Reported by
- Emergency Manager
- Coordinates
- 31.410, -89.370
Flash flooding occurred along Creek Lane and in the Rawls Springs Community. Campers were flooded at Peps Point Water Park, with at least 1 washed down Providence Creek. Multiple homes had water in them, and a bridge was washed out.
Flash Flood, Attala
- When
- June 6, 9:00 AM CST to 12:15 PM CST
- Where
- Attala County, 2.05 mi WNW of Kosciusko to 0.87 mi NW of Kosciusko
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 33.063, -89.612
Multiple streets were flooded and closed in Kosciusko. Flash flooding occurred at Breezy News.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, June 6, 20171 death · 1 event
- Flash Flooding and Heavy Rain in Florida, June 6 to 7, 2017$500,000 · 10 events
- Tornado and Flood in Florida, June 6, 2017$10 · EF1 · 4 events
- Strong Wind in Massachusetts, June 6, 2017$19,000 · 6 events
- Drought in South Dakota, June 6 to 30, 201716 events
- Hail and Damaging Winds in New Mexico, June 6, 20171.75 in hail · 9 events
- Hail in Kansas, June 6, 20171 in hail · 4 events
- Hail and Damaging Wind in Kansas, June 6, 20171.75 in hail · 4 events
- Flash Flooding in Alabama, June 6 to 7, 20174 events
- Flash Flooding in Florida, June 6 to 7, 20173 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 6, 20173 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 6, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699280, 700492, 700493, 699287, 699282, 699528, 699677, 699579.